Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2009, 8:58 PM CDT for Bon Homme County, Clay County, Yankton County, South Dakota; Dixon County, Nebraska. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 8:58 PM CDT (01:58 UTC)
- Expired
- Jun 16, 2009, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Dixon County, NE, Bon Homme County, SD, Clay County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:02 PM CDT | HAIL 1 | 2 N Utica, SD | IN ADDITION TO QUARTER SIZE HAIL, WINDS WERE GUSTING TO 40-60 MPH. |
| Jun 16, 9:30 PM CDT | TSTM WND GST 60 | 7 N Vermillion, SD | |
| Jun 16, 9:35 PM CDT | TSTM WND GST 65 | 1 Nnw Vermillion, SD | IN ADDITION TO ESTIMATED 65 MPH WIND GUSTS, CONSTRUCTION SIGNS WERE BLOWN OVER ON THE EAST SIDE OF VERMILLION. |
| Jun 16, 9:37 PM CDT | HAIL 0.75 | 1 Nnw Vermillion, SD | |
| Jun 16, 9:40 PM CDT | TSTM WND GST 60 | Vermillion, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 4:16 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 170158
SVRFSD
NEC051-SDC009-027-135-170230-
/O.NEW.KFSD.SV.W.0049.090617T0158Z-090617T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DIXON COUNTY IN NORTHEAST NEBRASKA
EASTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 930 PM CDT
* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
WAKONDA TO 6 MILES SOUTHEAST OF MISSION HILL TO UTICA...AND WERE
MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MECKLING AROUND 910 PM CDT...
YANKTON AROUND 925 PM CDT...
VERMILLION...MASKELL AROUND 930 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
&&
LAT...LON 4270 9702 4275 9702 4277 9713 4282 9723
4285 9724 4286 9731 4286 9742 4310 9773
4305 9730 4309 9702 4280 9681 4267 9694
TIME...MOT...LOC 0158Z 318DEG 18KT 4296 9703 4287 9718
4299 9753
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:46 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 16, 3:46 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT TUE JUN 16 2009 .DISCUSSION... AS NMRS SHWRS CONT TO MOVE SLWLY NEWD ACRS SWRN MN THIS AFTN...INIT NEW TSTM DVLPMNT HAS BEEN JUST OF NWRN CRNR OF CWA CLOSER TO UPPER SUPPORT. THIS PRETTY MUCH FIGURES AND STILL EXPCT MORE DVLPMNT DOWN INTO CWA W OF FSD...PSBLY CLOSE TO JAMES VLY...A LTL LATER THIS AFTN. THE DECENT HEATG SWRN FCST AREA SHUD HELOP FIRE OFF THE STORMS NEAR THE EDGE OF THE DECENT HEATG AREA. WITH LESSER UPPER SUPPORT...THESE STORMS SILL LIKELY TO STAY SCT AT MOST. NEVERTHELESS MOISTURE INSTBLTY AND SHEAR SEEM AMPLE FOR ISOLD SVR STORMS. WILL KEEP STORM POPS IN THE CHC CATEGORY FOR THIS EVE AND DROP THE POPS DOWN AFTER MIDNIGHT...THO A SLGT CHC THRU THE NIGHT SEEMS WISE FAR ERN/NERN CWA. PLENTY OF LO LVL MOISTURE SHUD KEEP LOW CLDS OVER ERN ESPLY NERN CWA THRU THIS EVE...AND SOME INCREASE OR AT LEAST LINGERING EXPECTED LATE TNGT WITH SLOW COOLING. GUIDNCE TEMPS CANT GO TOO BAD TNGT...WILL GO WITH LOWS AT TO A DEG OR TWO ABV GUIDNCE IN MOIST REGIME. AM HOLDING OFF ON FOG MENTN FOR NOW ON MARGINAL CHC WITH MAIN PRBL NOW BEING EXTENT OF TSTM ACTVTY. /WILLIAMS INTERESTING SET UP FOR THE NEXT FEW DAYS AS FLOW ALOFT BECOMES SOUTHWEST WITH A SERIES OF SHORTWAVES MOVING THROUGH THE AREA. LOW LYING STRATUS AND FOG ACROSS EASTERN PORTIONS OF CWA IN THE MORNING WILL LIFT AND GIVEWAY TO STRONG HEATING. AS A SERIES OF SHORTWAVE WORK INTO NORTH CENTRAL SOUTH DAKOTA EXPECT CONVECTION TO DEVELOP ACROSS NORTHERN SOUTH DAKOTA BUILDING DOWN INTO NORTHERN PORTIONS OF FORECAST AREA IN THE EVENING HOURS. APPEARS AS THOUGH THE DEEPER MOISTURE WILL BE CONFINED TO AREAS SOUTH OF I-90...WHILE BETTER LIFT WILL BE FOCUSED NORTH OF FORECAST AREA. SHORTWAVE TRAIN GRADUALLY SAGS SOUTH ON WEDNESDAY NIGHT INTO THURSDAY WITH A SHORTWAVE MOVING ACROSS THE FORECAST AREA IN THE MORNING AND THEN AGAIN IN THE AFTERNOON. A SERIES OF UPPER LEVEL JET STREAKS ALSO MOVE THROUGH THE REGION DURING THE DAY PROVIDING ADDED UPPER LEVEL SUPPORT. MODELS PORTEND ADDITIONAL DESTABILIZATION THROUGHOUT THE DAY...WITH ATMOSPHERE BECOMING QUITE UNSTABLE BY THURSDAY EVENING. SHEAR PROFILES ARE NOT ALL THAT IMPRESSIVE...BUT CAPE VALUES CLIMB TO 2000-3000 J/KG. EXPECT MAIN SEVERE THREAT TO BE LARGE HAIL AND DAMAGING WINDS...BUT CAN NOT RULE OUT A TORNADO OR TWO ALONG A BOUNDARY. LOW LYING STRATUS WILL HANG ON THROUGH MUCH OF THE DAY ON FRIDAY HAMPERING DAYTIME HEATING. KEPT MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS EASTERN HALF OF FORECAST THROUGH MID-DAY. AS UPPER LEVEL RIDGE BUILDS EXPECT LOW CLOUDS AND STRATUS TO GRUDGINGLY SHIFT EAST. FOLLOWED HPC GUIDANCE FAIRLY CLOSELY IN THE LATTER PERIODS WITH GFS AND ECMWF IN GENERAL AGREEMENT ON THE OVERALL PATTERN. MODELS SUGGEST UPPER LEVEL RIDGE BUILDING ACROSS THE CENTRAL PORTIONS OF THE CONUS WITH WARMING TREND THIS WEEKEND INTO EARLY NEXT WEEK. WILL HAVE TO WATCH SUNDAY MORNING CLOSELY AS STRONG WARM AIR ADVECTION ALOFT MAY RESULT IN SOME ACCAS SHOWERS. MODELS DISAGREE ON HOW MUCH WARMING ALOFT...WITH THE ECMWF RUNNING IN THE LOWER 20S...NEARLY 5 DEGREES C WARMER THAN THE GFS. FOR NOW...SIDED CLOSER TO GFS BUT WITH DEVELOPMENT OF LOW LEVEL JET RAISED FORECAST LOWS. FORECAST AREA MAY BE INFLUENCED BY A RIDGE RIDER OR TWO HEADED INTO EARLY NEXT WEEK PRIOR TO CAP BUILDING IN. WITH GULF WIDE OPEN...APPEARS AS THOUGH THE FIRST WEEK OF SUMMER WILL BE WARM AND MUGGY. /BT && .AVIATION... A FEW LINGERING IFR CIGS FAR ERN FCST AREA AT MID AFTN SHUD IMPROVE TO MVFR BY 22Z. OTRW MVFR CIGS SHUD BE PERSISTENT ERN CWA AND MORE SPOTTY CNTRL CWA INCLUDG HON/FSD TAF SITES. THESE CIGS SHUD TENS TO SOLIDIFY AGN E AND INCREAS SOME CNTRL FOR THE 17/06Z-15Z PERIOD. ALONG WITH THIS WILL COME INCREASING 3-5SM IN BR SAME PD WITH XOME LCL 1-3SM BR...AT THIS TIME DO NOT EXPECT BLO 1SM UNDER LINGERING CLOUD COVER. ANY LWR VSBYS SHUD IMPROVE RPDLY TO VFR AFT 17/15Z WITH CIGS ALSO BREAKING UP OR IMPROVING TO VFR BY 17/18Z. CONVECTN IN THE FORM OF TSRA WILL OF COURSE PRODUCE LCL AND LIKELY BRIEF MVFR TO IFR CIGS...MAINLY THRU 17/06Z. AS MENTND ABV THIS CONVECTION SHUD BE SCT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/BT
Hazardous weather outlook, Jun 16, 11:12 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT TUE JUN 16 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM CDT. OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST MINNESOTA...ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 16, 7:49 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TORNADO 3 N MENNO 43.28N 97.58W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
0740 PM TORNADO 2 N MENNO 43.27N 97.58W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
CONTINUED TRACK OF TORNADO AT 737 PM.
0741 PM TORNADO 1 N MENNO 43.25N 97.58W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
CONTINUED TRACK OF MENNO TORNADO.
&&
TRMLocal storm report, Jun 16, 8:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 NW CURRENT LAKE 44.15N 95.96W
06/16/2009 E1.00 INCH MURRAY MN PUBLIC
IN ADDITION TO QUARTER SIZE HAIL, 1.50 INCH OF RAIN FELL
WITH THIS STORM.
&&
TRMLocal storm report, Jun 16, 8:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG MENNO 43.24N 97.58W
06/16/2009 HUTCHINSON SD STORM CHASER
LOTS OF TREES UPROOTED, PAINT PEELED OFF SHEDS, AND LOTS
OF WINDOWS BLOWN OUT. WINDS ESTIMATED AT 70 TO 80 MPH.
0740 PM HAIL MENNO 43.24N 97.58W
06/16/2009 M1.00 INCH HUTCHINSON SD STORM CHASER
&&
TRMLocal storm report, Jun 16, 8:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 6 SSE MENNO 43.15N 97.55W
06/16/2009 E0.75 INCH YANKTON SD TRAINED SPOTTER
IN ADDITION TO PENNY SIZE HAIL, 1 TO 2 INCHES OF RAIN
FELL FROM THIS STORM.
&&
TRMLocal storm report, Jun 16, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TORNADO 1 NW MISSION HILL 42.93N 97.29W
06/16/2009 YANKTON SD STORM CHASER
&&
TRMLocal storm report, Jun 16, 8:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST 1 SE IRENE 43.07N 97.14W
06/16/2009 M60 MPH CLAY SD EMERGENCY MNGR
IN ADDITION TO 60 MPH WIND GUSTS, NICKEL SIZE HAIL WAS
REPORTED.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 48 min |
| Jun 16, 7:39 PM CDT | Tornado Warning | FSD | Hutchinson, Turner, Yankton | 36 min |
| Jun 16, 8:10 PM CDT | Tornado Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 35 min |
| Jun 16, 8:36 PM CDT | Tornado Warning | FSD | Bon Homme, Clay, Turner, Yankton | 24 min |
| Jun 16, 9:05 PM CDT | Tornado Warning | FSD | Bon Homme, Clay, Yankton | 25 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 48 min |
| Jun 16, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 50 min |
| Jun 16, 10:47 PM CDT | Severe Thunderstorm Warning | FSD | Union | 43 min |
| Jun 17, 3:59 AM CDT | Dense Fog Advisory | FSD | Lake, Lincoln, Minnehaha, Moody | 5 hr |
| Jun 17, 5:43 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 47 min |
| Jun 17, 5:54 PM CDT | Tornado Warning | FSD | Gregory | 36 min |
| Jun 17, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.